Blizzard, Central Piscataquis
- When
- February 2, 6:00 PM EST to February 3, 10:30 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Rapidly intensifying low pressure slowly tracked through the Gulf of Maine to Nova Scotia from Sunday the 2nd through the early morning hours of Monday the 3rd. The storm brought heavy snow and blizzard conditions to the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Rapidly intensifying low pressure slowly tracked through the Gulf of Maine to Nova Scotia from Sunday the 2nd through the early morning hours of Monday the 3rd. The storm brought heavy snow and blizzard conditions to the region. Heavy snow developed during the morning of the 2nd and continued into the early morning hours of the 3rd. Localized snowfall rates of 2 to 3 inches per hour were reported at times from the evening of the 2nd through the early morning hours of the 3rd before the snow gradually diminished in intensity before ending. Strong winds developed during the afternoon and evening of the 2nd with sustained winds of 25 to 35 mph and frequent gusts to around 45 mph. Similar wind speeds then persisted through mid morning of the 3rd. Even though the intensity of the snowfall diminished early on the 3rd...the strong winds and remaining snow still produced blizzard conditions and frequent whiteouts through mid morning of the 3rd. Storm total snow accumulations ranged from 8 to 14 inches across northwest portions of the region to 12 to 18 inches across eastern areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 2, 4:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EST SUN FEB 2 2003
.SYNOPSIS...
INTENSIFYING LOW PRESSURE WILL CONTINUE TRACKING NORTHWARD ACROSS NOVA
SCOTIA TONIGHT. SNOW WILL CONTINUE IN ALL AREAS THROUGH TONIGHT WITH THE
HEAVIEST SNOW IN NORTHERN AND EASTERN AREAS. EXPECT SNOW SHOWERS IN THE
NORTH MONDAY MORNING. SKIES WILL CLEAR MONDAY AFTERNOON AS THE LOW PRESSURE
SYSTEM MOVES NORTHWARD INTO THE MARITIMES. SKIES WILL CLEAR MONDAY NIGHT
BUT ANOTHER LOW APPROACHING FROM THE SOUTHWEST WILL BRING SNOW AND MIXED
PRECIPITATION TO THE REGION TUESDAY.
DISCUSSION...
TONIGHT: COLD ADVECTION ACROSS THE FORECAST AREA IS NOW TAKING PLACE SO
EXPECT PRECIP IN ALL ZONES TO BE IN THE FORM OF SNOW IN ALL ZONES BY THIS
EVENING. HAVE USED AVN QPF AMOUNTS AND ADJUSTED A BIT HIGHER. SNOW AMOUNTS
BASED ON QPF AMOUNTS WITH 10/1 RATIO. WILL CONTINUE WITH HEAVY SNOW IN
NORTHEAST ZONES UNTIL 06Z THEN LIGHT SNOW UNTIL 12Z. WILL JUSTIFY BLIZZARD
WARNINGS BASED ON VISIBILITY AND WIND GUSTS.
MONDAY: WILL GO WITH JUST CHANCE POPS FOR SNOW SHOWERS IN THE MORNING IN THE
NORTHWEST ZONES WITH PARTLY CLOUDY SKIES THE REMAINDER OF THE FORECAST AREA.
SKIES WILL CLEAR DURING THE DURING THE AFTERNOON AS ALL MODELS SHOWING LOW
PRESSURE DEPARTING INTO THE MARITIMES.
MONDAY NIGHT: EXPECT CLEAR SKIES ALL ZONES AS A WEAK RIDGE BUILDS ACROSS
THE FORECAST AREA BETWEEN DEPARTING LOW PRESSURE AND NEXT SYSTEM
APPROACHING FROM THE SOUTHWEST.
TUESDAY: BOTH ETA AND AVN SHOWING CONTINUE TO SHOW NEXT SYSTEM ON A TRACK
TO THE WEST OF THE FORECAST AREA. HAVE CLOUDS INCREASE IN THE MORNING
TUESDAY AS WARM ADVECTION BEGINS. IN THE AFTERNOON DEVELOP SNOW IN THE
NORTH...MIXED PRECIPITATION DOWNEAST INTERIOR...AND RAIN IN COASTAL ZONES.
HAVE BASED PREICITATION TYPE ON COMBINATION ETA/AVN 1000-500/1000-850MB
THICKNESS. HAVE MOVED SNOW/MIXED PRECIPITATION LINE INTO THE NORTH BY
EVENING.
FOR TUESDAY NIGHT HAVE ALL PRECIPITATION GO TO SNOW SHOWERS BY LATE AT
NIGHT AS THE SYSTEM MOVES TO THE NORTH OF THE FORECAST AREA. FOR WEDNESDAY
HAVE CYCLONIC CURVATURE OVER THE REGION...SO WILL GO WITH MOSTLY CLOUDY IN
THE NORTH AND PARTLY CLOUDY SOUTH. FOR WEDNESDAY NIGHT HAVE PARTLY CLOUDY
IN THE NORTH AND MOSTLY CLEAR SOUTH AS CYCLONIC FLOW WEAKENS. HIGH PRESSURE
BUILDS IN FROM THE WEST THURSDAY AND FRIDAY AND DOMINATES THROUGH SATURDAY.
CLOUDS WILL INCREASE SUNDAY AS A TROUGH/COLD FRONT APPROACHES FROM THE
NORTHWEST. EXPECT THIS SYSTEM TO BRING SNOW SHOWERS SUNDAY NIGHT.
COASTAL WATERS...GALE CONDITIONS EARLY TONIGHT EXPECTED TO GIVE WAY TO
STORM CONDITIONS LATE AS STORM NE OF THE WATERS CRANKS UP. CONDITIONS SHOULD
RAPIDLY IMPROVE LATER MON AS LOW PULLS AWAY AND RIDGE BRIEFLY BUILDS IN.
.CAR...BLIZZARD WARNING 1>6-10 TONIGHT.
WINTER STORM WARNING 11/15>17/31/32 TONIGHT.
WINTER WEATHER ADVISORY 29/30 TONIGHT.
GALE WARNING EARLY TONIGHT/STORM WARNING LATE TONIGHT THROUGH EARLY
MONDAY/SMALL CRAFT MONDAY AFTERNOON.
MIGNONEMEZ001>006-010-011-015>017-029>032-021400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 646 AM EST SUN FEB 2 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY LOW PRESSURE WILL LIFT ACROSS THE EASTERN GULF OF MAINE TO NOVA SCOTIA TODAY...THEN TRACK TO THE GULF OF SAINT LAWRENCE TONIGHT. THIS SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE REGION TODAY AND TONIGHT. ACROSS THE NORTH AND MOUNTAINS...THE PRECIPITATION IS EXPECTED TO BE MAINLY SNOW ALTHOUGH IT WILL MIX WITH SLEET AND FREEZING RAIN AT TIMES. ACROSS CENTRAL AND DOWNEAST AREAS...A MIX OF SNOW...SLEET AND FREEZING RAIN WILL OCCUR TODAY. THE PRECIPITATION COULD CHANGE TO RAIN AT TIMES ALONG THE IMMEDIATE COAST. PLEASE SEE THE MOST RECENT WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ISSUED BY THIS OFFICE THIS MORNING FOR SPECIFIC DETAILS. WINDS WILL INCREASE LATER TODAY...WITH STRONG WINDS PERSISTING TONIGHT. THE WINDS COULD CONTRIBUTE TO WIDESPREAD BLOWING AND DRIFTING SNOW...ALONG WITH GREATLY REDUCED VISIBILITIES LATER TODAY AND TONIGHT...PARTICULARLY ACROSS THE NORTH AND MOUNTAINS. GALE FORCE WINDS ARE EXPECTED ACROSS THE COASTAL WATERS TODAY...WITH STORM FORCE WINDS DEVELOPING TONIGHT. .DAYS TWO THROUGH SEVEN... THE REMAINING SNOW WILL END ACROSS NORTHERN AREAS EARLY MONDAY. HOWEVER...STRONG WINDS COULD CONTINUE TO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...PARTICULARLY ACROSS THE NORTH AND MOUNTAINS. STORM FORCE WINDS ARE EXPECTED TO CONTINUE ACROSS THE COASTAL WATERS EARLY MONDAY THEN GRADUALLY DIMINISH DURING THE AFTERNOON. ANOTHER LOW IS EXPECTED TO TRACK TOWARD THE REGION FROM THE GREAT LAKES MONDAY NIGHT...THEN TRACK ACROSS THE REGION TUESDAY AND WEDNESDAY. THIS SYSTEM ALSO HAS THE POTENTIAL TO BRING SIGNIFICANT SNOW OR MIXED PRECIPITATION TO NORTHERN AREAS AND MIXED PRECIPITATION OR RAIN DOWNEAST. THIS SYSTEM COULD ALSO PRODUCE GALE FORCE WINDS ACROSS THE COASTAL WATERS LATER TUESDAY THROUGH WEDNESDAY. MUCH COLDER CONDITIONS ARE EXPECTED IN THE WAKE OF THIS SYSTEM LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO PROVIDE SNOWFALL AND ICE ACCUMULATION INFORMATION TODAY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. NORCROSS
The national radar mosaic for the moment the first event began.
5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343790, 5343791, 5343792, 5343793, 5343794.